Arkansas, 2011Heavy Snow in Arkansas, February 9, 2011
February 9, 2011 · NWS JAN · 2 events in 2 counties and zones
Winter precipitation struck the ArkLaMiss again for the second time in about a week. A continued cold airmass remained in place over the region thanks to several rounds of cold air intrusions over the ArkLaMiss.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winter precipitation struck the ArkLaMiss again for the second time in about a week. A continued cold airmass remained in place over the region thanks to several rounds of cold air intrusions over the ArkLaMiss. Moisture increased over the area ahead of an upper level disturbance. Precipitation began moving in from the west during the morning hours of Feb 9th. The Mississippi Delta saw only snow and had a dusting of snow on the ground by the noon hour. The remainder of the ArkLaMiss began as rain and slowly transitioned to a rain/snow/sleet mix as the morning and afternoon progressed. Temperatures slowly began to fall over the region and the rain transitioned to snow across the I-20 corridor by mid afternoon. As the upper level disturbance tracked east across the area, precipitation continued across the region with the Mississippi Delta continuing to see all snow. Areas across southeast Arkansas received 2-3 inches of snow as a storm total. The wintry weather resulted in hazardous driving conditions and many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 9, 10:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 9, 10:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CST WED FEB 9 2011
.UPDATE...GOING FORECAST IS ON TRACK GIVE OR TAKE AN HOUR OR SO ON
TIMING AND PRECIP TYPE...BUT THAT IS GENERALLY IN THE NOISE OF THE
SYSTEMS EVOLUTION. FLURRIES HAVE STARTED ACROSS THE FAR NW COUNTIES
AND I LOOK FOR THIS TRANSITION TO CONTINUE AS THINGS PUSH EAST. THE
PRECIP ACROSS NW/N LA HAS A MORE CONVECTIVE APPEARANCE THAN THE
SNOWY LOOKING ECHOS OVER AR. THIS PRECIP AREA ACROSS NW/N LA WILL
PUSH EASTWARD AND INITIALLY BRING SOME LIGHT RAIN TO THE WESTERN
AREAS BEFORE COOLING ALOFT ALLOWS THE CHANGE OVER TO SNOW LATER
TODAY. YOU CAN BASICALLY TAKE THE SAME EVOLUTION WITH THE INITIAL
PRECIP STARTING AS RAIN WITH A CHANGE OVER TO SNOW FOR CENTRAL
SECTIONS OF THE CWA. THE FAR NORTH...AREA ALONG AND NORTH OF HWY
82...MAY ONLY SEE ALL SNOW WITH THIS AND NOT ANY INITIAL RAIN. THE
EXCEPTION TO THIS WOULD BE ACROSS THE NE PORTION WHERE THE ONSET OF
PRECIP WILL BE LATER AND THERE IS MORE TIME TO WARM...HOWEVER ONCE
THE PRECIP STARTS...THEN IT SHOULD NOT TAKE LONG TO CHANGE OVER TO
SNOW. THE FAR S/SE...IT MAY ONLY OCCUR AS RAIN WITH NO CHANGE OVER
OR A VERY LATE CHANGE OVER. THE OCCURRENCE OF THIS MORE RAIN
SOLUTION IS MORE LIKELY ACROSS THE SE COUNTIES.
AS FOR TIMING AND AMOUNTS...THINKING REMAINS SIMILAR TO PREV
THINKING AND FORECASTS. LATEST GRAPHICASTS PAINT THIS WELL AND I
WILL REFER TO THOSE SO I CAN KEEP THIS SHORT. SAME GOES FOR
AMOUNTS...WE MAY ADJ THESE GRAPHICS AS THINGS EVOLVE AND KEEP UP
WITH THE LATEST TRENDS.
I WILL SAY THAT THIS SYSTEM HAS OVER ACHIEVED TO OUR NW AND MAY DO
SO ACROSS PORTIONS OF OUR CWA. MY GUESS AT THIS POINT WOULD BE OUR
NW/N PORTIONS COULD SEE HIGHER TOTALS. THIS WOULD BE BASED OFF THE
SLIGHTLY FASTER(1-2 HRS) ONSET OF SNOW AND THAT SNOW/LIQUID RATIOS
WILL BE HIGHER ACROSS THE NORTH.
THIS WINTER EVENT WILL NOT BE A LONG DURATION EVENT...THERE WILL BE
A WINDOW OF 3-4 HRS WHERE THE HEAVIEST SNOW WILL FALL AS THE SYSTEM
EVOLVES AND MOVES EASTWARD. IN THIS WINDOW IS WHERE THE MAIN
ACCUMULATIONS WILL OCCUR BEFORE THINGS END AND EXIT TO THE EAST.
LASTLY...CURRENT WINTER STORM WARNING AND ADV ARE LOOKING GOOD AND
NO ADJ ARE NEEDED AT THIS TIME. /CME/
&&
.AVIATION...PRECIPITATION STARTING IN THE DELTA THIS MORNING WITH
LIGHT SNOW BEING REPORTED. STARTED THE WINTER PRECIP IN THE NORTHWEST
TAFS THIS MORNING THEN ACCUMULATING ACROSS THE NORTHWEST HALF OF THE
REGION DURING THE AFTERNOON...THEN SPREADING ACROSS THE REGION
OVERNIGHT. WITH THE WINTER PRECIP AND RAINS EXPECT CONDITIONS TO
WORSEN BY THIS AFTERNOON INTO THE OVERNIGHT HOURS WITH ICING...SNOW
ACCUMULATIONS AND A MIXED BAG OF RAIN AND LIGHT SNOW IN THE
SOUTHEAST. EXPECT MVFR TO IFR CEILINGS OVERNIGHT. THIS WILL CAUSE
SOME ICING ISSUES FOR FLIGHTS. CONDITIONS WILL IMPROVE FROM THE WEST
AS WE GET TO DAWN ON THURSDAY MORNING...BUT SURFACE ICE COVER WILL
CONTINUE FOR AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE FOR
THURSDAY. WINDS FOR TODAY WILL BE FROM THE EAST NORTHEAST AT 5 TO 10
KNOTS AND FROM THE NORTH AT AROUND 5 TO 10 KNOTS FOR TONIGHT. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 47 24 37 19 / 82 85 7 4
MERIDIAN 53 25 42 19 / 49 92 8 5
VICKSBURG 42 22 34 17 / 95 61 6 2
HATTIESBURG 54 30 45 25 / 54 84 9 11
NATCHEZ 44 24 38 20 / 92 62 7 4
GREENVILLE 35 17 30 14 / 98 47 5 0
GREENWOOD 41 17 35 13 / 89 61 6 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 AM CST THURSDAY
FOR MSZ031-039-045-046-050>052.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR MSZ026>030-032-033-036>038-042>044-047>049-053.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-
025-034-035-040-041.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
THURSDAY FOR MSZ055>058.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR MSZ054-059-060.
LA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR LAZ016-023-025.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-
015.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR LAZ024-026.
AR...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
CME/15/Hazardous weather outlook, Feb 9, 6:17 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
617 AM CST WED FEB 9 2011
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>028-034>036-
040>042-047-101230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
WARREN-
617 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW THIS AFTERNOON AND
EVENING. PLEASE REFER TO THE LATEST WINTER STORM WARNING PRODUCT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HARD FREEZE WILL BE POSSIBLE THURSDAY THROUGH FRIDAY MORNING.
TEMPERATURES SHOULD FALL INTO THE UPPER TEENS EARLY THURSDAY MORNING...
AND MAY NOT RISE ABOVE FREEZING THURSDAY AFTERNOON...BEFORE DROPPING
BACK INTO THE TEENS THURSDAY NIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER OPERATIONS
WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.
MSZ029>033-037>039-043>046-048>052-101230-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-
617 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW LATE THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO THE LATEST WINTER STORM
WARNING PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN EXTENDED PERIOD OF COLD TEMPERATURES IS EXPECTED THURSDAY THROUGH
FRIDAY MORNING. TEMPERATURES SHOULD FALL INTO THE LOWER 20S EARLY
THURSDAY MORNING...AND MAY NOT RISE ABOVE THE MID 30S THURSDAY
AFTERNOON...BEFORE FALLING INTO THE UPPER TEENS THURSDAY NIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER OPERATIONS
WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.
LAZ024>026-MSZ053>066-072>074-101230-
CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
617 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
MISSISSIPPI AND EASTERN LOUISIANA TO THE NORTH OF THE HIGHWAY 84
CORRIDOR...WHERE A MIXTURE OF LIGHT SNOW AND SLEET IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO THE LATEST
WINTER WEATHER ADVISORY FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
EC
Heavy Snow, Ashley
- When
- February 9, 12:00 PM CST to 8:00 PM CST
- Where
- Ashley forecast zone
- Property damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 33.191, -91.768 (the zone’s center; the record gives no point)
Heavy snow, between 2-3 inches fell across Ashley County. Hazardous road conditions resulted with many accidents reported.
Heavy Snow, Chicot
- When
- February 9, 12:00 PM CST to 8:00 PM CST
- Where
- Chicot forecast zone
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 33.267, -91.294 (the zone’s center; the record gives no point)
Heavy snow, between 2-3 inches fell across Chicot County. Hazardous road conditions resulted with numerous accidents reported.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
- Winter Storm in Mississippi, February 9, 20111 injured · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282528, 282529.